Case Report: Testicular failure possibly associated with chronic use of methylphenidate

Ranjith Ramasamy, Pranav Dadhich, Ashna Dhingra, Larry Lipshultz

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Methylphenidate is a commonly prescribed treatment for attention deficit hyperactivity disorder (ADHD). However, little is known about its adverse effects on the male reproductive system. We report a 20-year-old male patient whose chief complaint was of delayed puberty. He spoke in a high-pitched voice and complained of lack of body hair, impaired libido, inadequate erectile function, chronic fatigue, and low energy. He had been treated with methylphenidate as an infant and had continued treatment for 17 years. On examination, the patient was lean and visibly lacked facial or body hair. He further explained that he had never been able to grow underarm or facial hair and that he was often mistakenly considered a young teenager rather than a 20-year-old. The patient's genitalia were categorized as Tanner Stage 2. Laboratory studies confirmed low serum follicle-stimulating hormone (FSH), luteinizing hormone (LH), and testosterone levels. The patient was given exogenous testosterone supplementation with pellets and human chorionic gonadotropin to maintain testicular size. After 4 months his symptoms improved and he demonstrated signs of puberty. Our goal is to further elucidate the possible impact of methylphenidate on the male reproductive system.

Original languageEnglish (US)
JournalF1000Research
Volume3
DOIs
StatePublished - Sep 2 2014
Externally publishedYes

Fingerprint

Methylphenidate
Hair
Testosterone
Follicle Stimulating Hormone
Delayed Puberty
Chorionic Gonadotropin
Luteinizing Hormone
Libido
Axilla
Genitalia
Attention Deficit Disorder with Hyperactivity
Puberty
Fatigue of materials
Fatigue
Therapeutics
Serum

ASJC Scopus subject areas

  • Medicine(all)
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Case Report : Testicular failure possibly associated with chronic use of methylphenidate. / Ramasamy, Ranjith; Dadhich, Pranav; Dhingra, Ashna; Lipshultz, Larry.

In: F1000Research, Vol. 3, 02.09.2014.

Research output: Contribution to journalArticle

Ramasamy, Ranjith ; Dadhich, Pranav ; Dhingra, Ashna ; Lipshultz, Larry. / Case Report : Testicular failure possibly associated with chronic use of methylphenidate. In: F1000Research. 2014 ; Vol. 3.
@article{1ca5a3accac340a889d7cf8cc76b551d,
title = "Case Report: Testicular failure possibly associated with chronic use of methylphenidate",
abstract = "Methylphenidate is a commonly prescribed treatment for attention deficit hyperactivity disorder (ADHD). However, little is known about its adverse effects on the male reproductive system. We report a 20-year-old male patient whose chief complaint was of delayed puberty. He spoke in a high-pitched voice and complained of lack of body hair, impaired libido, inadequate erectile function, chronic fatigue, and low energy. He had been treated with methylphenidate as an infant and had continued treatment for 17 years. On examination, the patient was lean and visibly lacked facial or body hair. He further explained that he had never been able to grow underarm or facial hair and that he was often mistakenly considered a young teenager rather than a 20-year-old. The patient's genitalia were categorized as Tanner Stage 2. Laboratory studies confirmed low serum follicle-stimulating hormone (FSH), luteinizing hormone (LH), and testosterone levels. The patient was given exogenous testosterone supplementation with pellets and human chorionic gonadotropin to maintain testicular size. After 4 months his symptoms improved and he demonstrated signs of puberty. Our goal is to further elucidate the possible impact of methylphenidate on the male reproductive system.",
author = "Ranjith Ramasamy and Pranav Dadhich and Ashna Dhingra and Larry Lipshultz",
year = "2014",
month = "9",
day = "2",
doi = "10.12688/f1000research.5163.1",
language = "English (US)",
volume = "3",
journal = "F1000Research",
issn = "2046-1402",
publisher = "F1000 Research Ltd.",

}

TY - JOUR

T1 - Case Report

T2 - Testicular failure possibly associated with chronic use of methylphenidate

AU - Ramasamy, Ranjith

AU - Dadhich, Pranav

AU - Dhingra, Ashna

AU - Lipshultz, Larry

PY - 2014/9/2

Y1 - 2014/9/2

N2 - Methylphenidate is a commonly prescribed treatment for attention deficit hyperactivity disorder (ADHD). However, little is known about its adverse effects on the male reproductive system. We report a 20-year-old male patient whose chief complaint was of delayed puberty. He spoke in a high-pitched voice and complained of lack of body hair, impaired libido, inadequate erectile function, chronic fatigue, and low energy. He had been treated with methylphenidate as an infant and had continued treatment for 17 years. On examination, the patient was lean and visibly lacked facial or body hair. He further explained that he had never been able to grow underarm or facial hair and that he was often mistakenly considered a young teenager rather than a 20-year-old. The patient's genitalia were categorized as Tanner Stage 2. Laboratory studies confirmed low serum follicle-stimulating hormone (FSH), luteinizing hormone (LH), and testosterone levels. The patient was given exogenous testosterone supplementation with pellets and human chorionic gonadotropin to maintain testicular size. After 4 months his symptoms improved and he demonstrated signs of puberty. Our goal is to further elucidate the possible impact of methylphenidate on the male reproductive system.

AB - Methylphenidate is a commonly prescribed treatment for attention deficit hyperactivity disorder (ADHD). However, little is known about its adverse effects on the male reproductive system. We report a 20-year-old male patient whose chief complaint was of delayed puberty. He spoke in a high-pitched voice and complained of lack of body hair, impaired libido, inadequate erectile function, chronic fatigue, and low energy. He had been treated with methylphenidate as an infant and had continued treatment for 17 years. On examination, the patient was lean and visibly lacked facial or body hair. He further explained that he had never been able to grow underarm or facial hair and that he was often mistakenly considered a young teenager rather than a 20-year-old. The patient's genitalia were categorized as Tanner Stage 2. Laboratory studies confirmed low serum follicle-stimulating hormone (FSH), luteinizing hormone (LH), and testosterone levels. The patient was given exogenous testosterone supplementation with pellets and human chorionic gonadotropin to maintain testicular size. After 4 months his symptoms improved and he demonstrated signs of puberty. Our goal is to further elucidate the possible impact of methylphenidate on the male reproductive system.

UR - http://www.scopus.com/inward/record.url?scp=84923250363&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84923250363&partnerID=8YFLogxK

U2 - 10.12688/f1000research.5163.1

DO - 10.12688/f1000research.5163.1

M3 - Article

AN - SCOPUS:84923250363

VL - 3

JO - F1000Research

JF - F1000Research

SN - 2046-1402

ER -